New Jersey, 2013

Flash Flooding and Flooding in New Jersey, August 22, 2013

August 22, 2013 · NWS PHI · 8 events in 6 counties and zones

A lee side trof preceding a cold front (that moved through overnight on thee 22nd) helped trigger a series of showers and thunderstorms with heavy rain across the central third of New Jersey from the morning into the middle of the afternoon on the 22nd. 0 inches in far northwest Somerset County which had the greatest impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trof preceding a cold front (that moved through overnight on thee 22nd) helped trigger a series of showers and thunderstorms with heavy rain across the central third of New Jersey from the morning into the middle of the afternoon on the 22nd. Event precipitation totals reached 1.5 to 3.5 inches across sections of Mercer, Middlesex, Morris and Somerset Counties and even reached close to 6.0 inches in far northwest Somerset County which had the greatest impact. The heavy rain caused flash flooding of smaller streams, roadways and rivers and also led to flooding along the North Branch of the Raritan River that persisted into the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 5:56 AM EST, 49 minutes earlier.

Area forecast discussion, Aug 22, 5:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
656 AM EDT THU AUG 22 2013

.SYNOPSIS...
A COLD FRONT IN THE SAINT LAWRENCE RIVER VALLEY WILL MOVE SOUTHEAST
TODAY AND CROSS THE AREA DURING THE FIRST HALF OF THE DAY ON FRIDAY.
A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
NORTHWEST AND SLIDE OVER OUR AREA ON THE WEEKEND BEFORE MOVING TO OUR
SOUTH ON MONDAY. A WEAKENING COLD FRONT OR TROF SHOULD MOVE
THROUGH THE MIDDLE ATLANTIC STATES AROUND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE HIGH HAS SETTLED TO THE SOUTH AND EAST OF THE REGION AND A
RETURN FLOW CONTINUES ACROSS OUR AREA. A COLD FRONT LOCATED OVER THE
UPPER MICHIGAN PENINSULA WILL GRADUALLY PUSH TO THE SOUTH AND EAST
TOWARD OUR AREA TODAY. A MID LEVEL TROUGH WILL ROTATE THROUGH THE
REGION TODAY AS WELL. THIS TROUGH WILL HELP TO BRING THE COLD FRONT
TO OUR REGION.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORTWAVE CONTINUE TO
MOVE THROUGH DELAWARE AND INTO SOUTH JERSEY EARLY THIS MORNING.
THESE WILL CONTINUE TO MOVE TO THE EAST NORTHEAST THROUGH THE
MORNING HOURS. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE
MOVING NORTHEASTWARD THROUGH EASTERN PENNSYLVANIA. WITH INCREASING
LOW LEVEL MOISTURE IN THE SOUTHERLY FLOW, SURFACE HEATING IN SPITE
OF THE INCREASED CLOUDINESS AND SURFACE INSTABILITY, SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO POP-UP THROUGH THIS
MORNING AND INTO THIS AFTERNOON IN ADVANCE OF THE APPROACHING COLD
FRONT.

FOR HIGH TEMPERATURES, WE WENT WITH A BLEND OF THE GFS/NAM MOS AND
ADJUSTED THEM BASED ON CURRENT TRENDS AND OBSERVATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE COLD FRONT WILL MOVE INTO PENNSYLVANIA THIS EVENING AND THEN
INTO OUR AREA BY LATE TONIGHT. THE FRONT WILL BE SLOW MOVING AND IS
NOT EXPECTED TO MOVE OFFSHORE UNTIL FRIDAY MORNING.

IN ADVANCE OF THE FRONT, WE WILL HAVE ONGOING SCATTERED SHOWERS AND
THUNDERSTORMS. THIS ACTIVITY WILL DIMINISH IN COVERAGE FROM WEST TO
EAST AS THE FRONT MOVES THROUGH.

LOW TEMPERATURES WERE A BLEND OF THE GFS/NAM MOS. CLOUDS WILL BE
AROUND ALL NIGHT AND WILL KEEP THE TEMPERATURES WARMER THAN NORMAL
FOR LATE AUGUST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB AT 500MB AND
850MB. THE LATTER LOOKED BETTER OVER THE LOCAL AREA AT 925MB, BUT
UPWIND THE GFS LOOKED BETTER. THE GFS WAS PART OF WPC'S PREFERENCE
AND THUS WAS GIVEN MORE WEIGHT THAN AVERAGE THROUGH THE LONG TERM.
THAT BEING SAID, THE MODEL SPREAD TOWARD THE END OF THE LONG TERM
REMAINS PRETTY LARGE AND WE WENT MORE ALONG THE LINES OF PRESERVING
CONTINUITY UNTIL A MORE CONVERGENT SOLUTION EVOLVES.

FOR THE START OF THE LONG TERM FRIDAY ITS A RACE BETWEEN TOO MUCH
DRY AIR MAKING IT IMPOSSIBLE FOR CONVECTION AND ANY RESIDUAL LIFT
FROM THE SAGGING SOUTHWARD FRONT. THE GFS WAS SLIGHTLY SLOWER THAN
ITS PRECEDING SOUNDING RUN. BUT ALL OF THE FORECAST SOUNDINGS ARE
EITHER CAPPED OR WAY TOO DRY TO SUPPORT CONVECTION NORTH. WE DID
SHAVE BACK THE MENTION OF PCPN IN OUR CWA AND POPS ARE PRETTY
CLOSE TO SPC'S SWODY2 GENERAL THUNDER. DID NOT WANT TO REMOVE POPS
COMPLETELY AS SREF FCST CAPE AS WELL AS GFS FCST MLYR CAPE STILL
WOULD SUPPORT A CHANCE SOUTH. GIVEN THAT THERE IS WEST OR
NORTHWEST FLOW AND A FCST DECREASE OF THETA E WE KEPT POPS PRETTY
LOW. THE POSITIONING OF THE JET LOOKS GOOD, BUT ONE STILL NEEDS
MOISTURE TO BE LIFTED WHICH MAY BE THE ONE BIG MISSING
INGREDIENT. THE KATABATIC FLOW SHOULD HELP MAXIMIZE MAX TEMP
POTENTIAL AND WE WENT TOWARD THE WARMER NAM MOS. WE SUPPOSE IF THE
JET DEVELOPS MORE CIRRUS THAN ANTICIPATED WE MIGHT BE TOO
EXUBERANT WITH THE MAX TEMPS.

A CLEAR NIGHT IS EXPECTED ON FRIDAY NIGHT. THERE SHOULD BE TOO MUCH
OF AN INITIAL GRADIENT FOR AN IDEAL RADIATIONAL COOLING NIGHT. THE
TRAJECTORY AROUND THE SURFACE HIGH ALSO CASTS SOME DOUBT FOR THE
EASTERN PART OF OUR CWA. THUS WE WERE MORE BULLISH ABOUT MINIMUM
TEMPS NORTHWEST OF I95 THAN SOUTHEAST.

WE ARE SLIGHTLY LESS CONFIDENT ABOUT THE AMOUNT OF SUNSHINE ON
SATURDAY VS SUNDAY AS THE FLOW AROUND THE SURFACE HIGH IS
STRONGER ONSHORE SATURDAY THAN SUNDAY WHEN IT BECOMES VERY LIGHT.
RIGHT NOW THE GFS FCST MOISTURE IS EXTREMELY LOW EVEN WITH THE
OCEANIC TRAJECTORY. THE COUPLE OF HUNDREDTHS THE MODEL
MANUFACTURES SEEMS TIED TO DEW POINTS WHICH SHOULD VERIFY TOO
HIGH. EITHER WAY TEMPERATURES SHOULD AVERAGE AT OR LOWER THAN
NORMAL WITH LOW HUMIDITY LEVELS BOTH DAYS. THE SUNDAY MORNING MINS
FOLLOW THE MORE TRADITIONAL RADIATIONAL COOLING PATTERN IN NON
URBAN AREAS WITH MINS IN INTERIOR DELMARVA LOWER THAN PHL AND THE
PINE BARRENS COMPARABLE TO OUTLYING AREAS NW OF I95.

THEN WE WILL START THE AIR MASS MODIFICATION PROCESS ON MONDAY. THE
00Z MODEL SUITE WAS SLOWER IN BRINGING BACK SUFFICIENT MOISTURE FOR
PCPN, SO WE REMOVED OUR LOW CHANCES FOR MONDAY. THEN THE REST OF THE
LONG TERM WE KEPT CLOSE TO CONTINUITY. THE MODELING TREND HAS
BEEN LEANING AWAY FROM THE HEAT RIDGE MAKING IT OUT OF THE CENTRAL
MISSISSIPPI AND LOWER OHIO VALLEYS. THIS WOULD LEAVE OUR CWA IN
THE RING OF FIRE AROUND THIS SYSTEM WITH FRONTAL BOUNDARIES TRYING
TO WORK THEIR WAY THROUGH OUR CWA. WHILE WE SHOULD GET WARMER AND
MORE HUMID, THE CURRENT MODELING TREND MIGHT PREVENT MOST OF US
FROM REACHING 90F AND REMAINING IN THAT RING WILL GIVE US SHOWER
AND THUNDERSTORM CHANCES BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THIS MORNING...A COMBINATION OF FOG AND LOW CLOUDS ARE ACROSS THE
REGION. IN GENERAL, MVFR TO VFR CONDITIONS ARE OCCURRING WITH
ISOLATED IFR CONDITIONS IN SHOWERS AND ISOLATED THUNDERSTORMS.
FOG WILL START TO DISSIPATE AS THE SUN COMES UP, ALLOWING FOR THE
WINDS TO START MIXING TO THE SURFACE.

SOME SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE DELMARVA AND
WILL REMAIN TO THE SOUTH OF THE TERMINALS. MORE SHOWERS AND
THUNDERSTORMS ARE ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY. THESE POP UP SHOWERS WILL MOVE TO THE NORTHEAST THROUGH
THE MORNING. BASES MAY BRIEFLY DROP TO AROUND 800-1500 FEET IN
SHOWERS BUT WILL LIFT AS THE SHOWERS PASS BY. VISIBILITIES HAVE
BEEN DROPPING TO AROUND 1-2 MILES IN AND AROUND SHOWERS. ISOLATED
TO SCATTERED THUNDERSTORMS CANNOT BE RULED OUT BUT CONFIDENCE IS
LOW IN REGARDS TO TIMING AND LOCATION THIS MORNING.

REST OF TODAY...VFR CONDITIONS WILL MAINLY BE EXPECTED ACROSS THE
TERMINALS. A COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST AND
SOME SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP IN ADVANCE OF
THE FRONT, MAINLY THIS AFTERNOON AND EVENING. CONFIDENCE REMAINS
LOW TO MODERATE ON TIMING AND LOCATION OF THUNDERSTORMS WITH THE
BEST TIMING BETWEEN 19-22Z. WE HAVE ADDED A TEMPO GROUP TO THE
TAFS TO INDICATE THE BEST TIMING BUT WITH LOWER CONFIDENCE, WE
HAVE LEFT OUT ANY RESTRICTIONS.

WINDS WILL PICK UP OUT OF THE SOUTHWEST THIS MORNING WITH SPEEDS
GENERALLY NEAR 10 KNOTS AT THE TERMINALS.

OUTLOOK...
FRIDAY...MVFR CONDITIONS POSSIBLE EARLY ALL AREAS AND LOCALLY
SOUTHEAST IN ANY LEFTOVER SHOWERS OR THUNDERSTORMS.

FRIDAY NIGHT THROUGH MONDAY...PREDOMINATELY VFR CONDITIONS. SOME
MORNING FOG POSSIBLE SUNDAY AND MONDAY AT MORE RURAL AIRPORTS.
MORNING VISIBLE SATELLITE PHOTOS WILL LIKELY SHOW FOG WITHIN SOME
OF THE LARGER RIVER VALLEYS.

&&

.MARINE...
SUB-ADVISORY CONDITIONS WILL CONTINUE ACROSS THE AREA WATERS.

THE HIGH HAS SETTLED TO THE SOUTHEAST OF THE REGION AND THE AREA
WATERS REMAIN FAIRLY CALM. SEAS ARE AROUND 2 FEET ON THE OCEAN AND 1
TO 2 FEET IN THE DELAWARE BAY. WINDS WILL BE OUT OF A SOUTHERLY
DIRECTION WITH SPEEDS AROUND 10 KNOTS. WINDS WILL START TO TURN MORE
TO THE WEST...THEN NORTHWEST AS A COLD FRONT APPROACHES AND THEN
CROSSES THE WATERS LATE TONIGHT INTO FRIDAY MORNING. SHOWERS AND
THUNDERSTORMS WILL BE AROUND THE REGION THROUGH THE DAY WHICH MAY
CAUSE LOCALLY HIGHER SEAS AND WIND GUSTS.

OUTLOOK...
SUB SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE OUTLOOK PERIOD. THE LOWEST CONFIDENCE ABOUT THIS OUTLOOK IS ON
CALENDAR DAY SATURDAY AS THERE SHOULD BE AN ONSHORE FLOW BEFORE THE
HIGH PRESSURE SYSTEM BUILDS IN DEEPER INTO OUR MARINE AREA. BOTH
WINDS AND SEAS MIGHT COME CLOSE TO ADVISORY CRITERIA SATURDAY ON
THE OCEAN.

AFTER THAT AS THE HIGH PRESSURE SYSTEM SETTLES SOUTHWARD ON SUNDAY
INTO MONDAY, THERE IS GREATER CONFIDENCE ABOUT REMAINING BELOW SMALL
CRAFT ADVISORY CONDITIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/NIERENBERG
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...GIGI
AVIATION...GIGI/NIERENBERG/MEOLA
MARINE...GIGI/MEOLA
Hazardous weather outlook, Aug 22, 2:50 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 AM EDT THU AUG 22 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-230800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
350 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-230800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
350 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 4:47 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 AM EDT THU AUG 22 2013

NJZ001-PAZ054-055-221115-
CARBON PA-MONROE PA-SUSSEX NJ-
547 AM EDT THU AUG 22 2013

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHEASTERN
CARBON...NORTHERN MONROE AND NORTHWESTERN SUSSEX COUNTIES...

AT 541 AM EDT...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
LOCATED FROM BLOOMING GROVE TO GOULSBORO STATE PARK TO LAKE
HARMONY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. LOCALLY HOURLY RAINFALL AMOUNTS MIGHT REACH AROUND HALF
AN INCH.

THESE STORMS WILL BE NEAR LAKE HARMONY AROUND 600 AM...TOBYHANNA
AROUND 615 AM...POCONO PINES AROUND 630 AM...SKYTOP AROUND 645
AM...TANNERSVILLE AROUND 700 AM AND ALPINE MOUNTAIN AROUND 715 AM.
THIS LINE MIGHT CLIP NORTHWEST SUSSEX COUNTY NEW JERSEY AFTER 7 AM.

LAT...LON 4124 7512 4116 7515 4114 7508 4109 7503
      4104 7521 4100 7575 4102 7574 4105 7578
      4106 7578 4114 7568 4113 7564 4122 7556
      4124 7545 4126 7513

TFG
Special weather statement, Aug 22, 6:24 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
724 AM EDT THU AUG 22 2013

NJZ009-010-012-013-015-019-PAZ106-221230-
HUNTERDON NJ-LOWER BUCKS PA-MERCER NJ-MIDDLESEX NJ-
NORTHWESTERN BURLINGTON NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
724 AM EDT THU AUG 22 2013

...STRONG THUNDERSTORMS WILL AFFECT MERCER...MIDDLESEX...NORTHERN
BURLINGTON...SOMERSET...SOUTHEASTERN BUCKS...SOUTHEASTERN HUNTERDON
AND WESTERN MONMOUTH COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BUCKS...
BURLINGTON...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH AND SOMERSET
COUNTIES AT 718 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 4067 7457 4028 7418 3998 7483 4034 7512

FORECASTER: AMC

The radar

The Philadelphia radar (KDIX), 33 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flood, Burlington

When
August 22, 6:45 AM EST to 8:00 AM EST
Where
Burlington County, 0.68 mi NW of Fieldsboro to 0.87 mi NW of Bordentown
Cause
Heavy Rain
Reported by
Public
Coordinates
40.136, -74.711

Heavy rain that coincided with the morning commute in Burlington County caused poor drainage flooding along Interstate 295 between Bordentown and Interstate 195. This caused traffic to back up for nearly ten miles. U.S. Route 130 was closed in Florence Township. Event precipitation totals included 2.00 inches in Bordentown and 1.75 inches in Florence Township.

Flash Flood, Somerset

When
August 22, 9:30 AM EST to 12:00 PM EST
Where
Somerset County, 0.87 mi NE of Basking Ridge Arpt to 2.14 mi WSW of Pluckemin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.690, -74.520

Thunderstorms with torrential downpours caused flash flooding of roadways and streams in northwestern Somerset County and hit Bedminister, Peapack-Gladstone and Bernardsville the hardest. The flash flooding affected New Jersey Commuter Rail Service. Eastbound commuter rail service along the Morris and Essex Line was suspended for the day after flash flooding caused four to six washouts of stone supports along the Gladstone Branch tracks. Westbound service continued, but delays averaged 45 minutes. Substitute eastbound bus service was provided. About ten people in Peapack-Gladstone self evacuated to the Municipal Building. The runoff from the heavy rain and also caused flooding along the Lamington River and Middle Brook. Event precipitation totals included 5.85 inches in Peapack-Gladstone, 5.14 inches in Pottersville, 4.94 inches in Far Hills and 3.99 inches in Middlebush.

Flash Flood, Morris

When
August 22, 9:45 AM EST to 12:00 PM EST
Where
Morris County, 1.38 mi S of Middle Vly to 0.52 mi S of Ralston
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.730, -74.750

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams in southern Morris County in Chester, Mendham and Washington Townships. Event precipitation totals included 2.00 inches in New Vernon, 1.76 inches in Washington Township, 1.59 inches in Chester Township and 1.53 inches in Mendham Township.

Flash Flood, Hunterdon

When
August 22, 10:00 AM EST to 12:00 PM EST
Where
Hunterdon County, 1.38 mi S of Allerton to 1.05 mi NE of Readington Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.600, -74.870

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams in northeastern Hunterdon County and affected Clinton, Tewksbury and Readington Townships the hardest. In Tewksbury Township, a car became trapped in five feet of flood waters from the Lamington (Black) River on McCan Mill Road near the bridge at Black River Road. A front end loader was used to rescue the female driver. A vehicle was also stuck in flood waters on Rockaway Road. Flooding and road closures also occurred along U.S. Route 22 in Readington and Clinton Townships. Event precipitation totals included 3.15 inches in Lebanon Township, 3.06 inches in Califon and 1.62 inches in Clinton and Readington Townships.

Flash Flood, Middlesex

When
August 22, 12:00 PM EST to 3:00 PM EST
Where
Middlesex County, 2.14 mi SSW of New Brunswick to 2.14 mi N of Edison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.470, -74.490

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams in central and northern Middlesex County affecting North Brunswick and East Brunswick the hardest. In East Brunswick, numerous roadways were flooded (including New Jersey State Routes 18 and 27) and traffic was described as at a standstill. In New Brunswick, the basement of the Middlesex County Family Court was flooded and Family Court was closed for the rest of the day. Joyce Kilmer Avenue, George Street, Johnson Drive and Livingston Avenue were all flooded. Buccleuch Park was closed. In Edison, New Jersey State Route 27 was flooded. Street flooding was also reported in Woodbridge. Event precipitation totals included 2.00 inches in Cranbury and 1.90 inches in New Brunswick.

Flood, Somerset

When
August 22, 12:00 PM EST to 9:55 PM EST
Where
Somerset County, 1.41 mi SE of Lamington to 1.75 mi SW of Bedminster
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.654, -74.703

The runoff from the heavy rain earlier in the day caused flooding to persist along sections of the Middle Brook, the Lamington River and the North Branch of the Raritan River. The Lamington River at Burnt Mills was above its 9.5 foot flood stage from 147 p.m. EDT through 815 p.m. EDT on the 22nd. It crested at 12.00 feet at 5 p.m. EDT. It was its highest crest since 12.1 feet on April 15, 2007. The Middle Brook at Burnt Mills was above its 8 foot flood stage from 1131 a.m. EDT through 428 p.m. EDT on the 22nd. It crested at 9.75 feet at 115 p.m. EDT. The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 519 p.m. EDT through 933 p.m. EDT on the 22nd. It crested at 13.51 feet at 730 p.m. EDT. Farther downstream, the North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 937 p.m. EDT through 1055 p.m. EDT on the 22nd. It crested at 7.07 feet at 1045 p.m. EDT. Event precipitation totals included 5.85 inches in Peapack-Gladstone, 5.14 inches in Pottersville, 4.94 inches in Far Hills, 3.99 inches in Middlebush, 3.52 inches in Hillsborough, 3.50 inches in Manville, 3.02 inches in Bridgewater, 2.90 inches in Franklin and 1.88 inches in Montgomery Township.

Flash Flood, Somerset

When
August 22, 12:30 PM EST to 3:00 PM EST
Where
Somerset County, 1.26 mi WSW of Pluckemin to 0.87 mi N of Bound Brook
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.640, -74.650

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams again in Somerset County, this time in the southern part of the county. The heaviest rain from this cluster of thunderstorms fell in Hillsborough and Franklin Townships. In Hillsborough Township, U.S. Route 206 and Brooks Boulevard were flooded and closed. In Franklin Township, How Lane and New Jersey State Route 27 were flooded and closed. Event precipitation totals included 3.52 inches in Hillsborough, 3.50 inches in Manville, 2.90 inches in Franklin and 1.88 inches in Montgomery Township.

Flash Flood, Mercer

When
August 22, 1:00 PM EST to 3:00 PM EST
Where
Mercer County, 1.38 mi S of Harbourton to 0.87 mi ESE of Agasote
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.330, -74.850

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams mainly in the northwestern and central sections of Mercer County. The afternoon thunderstorms were most concentrated in Hopewell and Lawrence Townships. Roadway and creek flooding were reported in Hamilton, Princeton and Lawrence Townships. Event precipitation totals included 2.62 inches in Hamilton Township, 2.23 inches in Pennington, 2.11 inches in Lawrence, 2.05 inches in Hopewell and 1.80 inches in Trenton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475344, 475345, 475346, 475347, 475350, 475351, 475349, 475348.